Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 184, NWS JSJ

October 22, 2005

NWS JSJ issued this flash flood warning at Oct 22, 2005, 6:00 PM CDT. It was in force for 19 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2005, 6:00 PM CDT (23:00 UTC)
Expired
Oct 23, 2005, 12:30 PM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 4 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 10:17 PM CDTFLASH FLOODComerio, PRRIO DE LA PLATA OUT OF BANKS AT 2155Z

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 257 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 222314 CCA
FFWSJU
PRC007-009-015-019-025-035-041-045-057-063-085-095-109-129-151-
230130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
700 PM AST SAT OCT 22 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CAGUAS
     CIDRA
     CAYEY
     COMERIO
     AIBONITO
     AGUAS BUENAS
     ARROYO
     BARRANQUITAS
     GURABO
     PATILLAS
     MAUNABO
     SAN LORENZO
     YABUCOA
     LAS PIEDRAS
     GUAYAMA

* UNTIL 930 PM AST

* AT 658 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL CONTINUE 
TO MOVE ASHORE ACROSS THE SOUTHEAST COAST OF PUERTO RICO...AND 
CONTINUE NORTHWESTWARD INTO THE EAST CENTRAL INTERIOR. HEAVY 
RAINFALL HAS LEFT ONE TO TWO INCHES OR RAIN IN THE PAST HOUR...AND 
ADDITIONAL HEAVY RAIN WILL MOVE ACROSS THE WARNED AREA DURING THE 
NEXT ONE TO TWO HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  LORENZO...COMERIO...CIDRA...CAGUAS...BARRANQUITAS...BAIROA AND
  AGUAS BUENAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1828 6606 1817 6595 1805 6584 1794 6594
      1793 6608 1821 6636

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 2:30 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 22, 2:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST SAT OCT 22 2005

.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE NORTH OF THE MONA
CHANNEL WILL MOVE NORTHEAST INTO THE MID ATLANTIC BY MID WEEK AND
THEN STRETCH BACK AND BUILD NORTH OF PUERTO RICO. A LOW PRESSURE IN
THE ATLANTIC EAST OF THE WINDWARD ISLANDS WILL DIG SOUTHWEST TO
SOUTH OF THE WINDWARD ISLANDS ON MONDAY AND MOVE NORTHWEST TO THE
CARIBBEAN WELL SOUTH OF HAITI BY WEDNESDAY. LOW PRESSURE THEN
RETURNS TO THE WINDWARD ISLANDS FROM THE NORTHEAST OVER THE
FOLLOWING WEEKEND PUSHING THE HIGH NORTHWARD.

AT MID LEVELS...HIGH PRESSURE WILL CONTINUE IN THE ATLANTIC
NORTHEAST OF PUERTO RICO THROUGH THE FORECAST PERIOD. A RIDGE
EXTENDING ACROSS PUERTO RICO FROM THIS HIGH ON SUNDAY WILL ROTATE
OVER CUBA BY WEDNESDAY AND THEN VARY LITTLE THROUGH THE BEGINNING OF
THE FOLLOWING WEEK.

AT LOWER LEVELS...TROPICAL DEPRESSION 25 CONTINUES TO STRENGTHEN IN
THE CARIBBEAN. AT 2 PM IT WAS ABOUT 179 MILES SOUTHWEST OF PONCE. IT
WILL MOVE THROUGH THE DOMINICAN REPUBLIC TONIGHT AND THEN TOWARD THE
BAHAMAS...THEN MOVE NORTH...EVENTUALLY GETTING ABSORBED IN A COLD
FRONT MOVING OFF THE COAST OF THE EASTERN UNITED STATES. A WEAK WAVE
WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT
AND SATURDAY.

&&

.DISCUSSION...TROPICAL DEPRESSION 25 IS JUST OUTSIDE RADAR RANGE
SUCH THAT ONLY THE BANDS IN ITS NORTHEAST QUADRANT ARE VISIBLE...
NEVERTHELESS A CLEAR ROTATION CAN BE SEEN IN BOTH RADAR AND
SATELLITE IMAGERY. SMALLER SQUALL LINES ARE ROTATING AROUND THE
SYSTEM AND COMING ONSHORE ALONG PUERTO RICOS SOUTHERN COAST. MOST OF
THE SHOWERS THAT DO SO ARE WEAKENING CONSIDERABLY AND THINNING OUT
BEFORE REACHING THE NORTHERN COAST...SO PRECIP AMOUNTS FROM THESE
SHOWERS IS FAIRLY LIGHT AND BEST ON THE SOUTHERN COASTAL PLAINS AND
FOOTHILLS. MAXIMUM TEMPERATURES HAVE BEEN LITTLE AFFECTED
CONSIDERING THE INCREASED CLOUD COVER AND ADDITIONAL RAIN SHOWERS.
STRONGER WINDS HAVE ALLOWED THE VIRGIN ISLANDS TO REMAIN A LITTLE
COOLER DURING THE DAY HOWEVER. FORECAST TEMPERATURES WILL SEE A
LITTLE INFLUENCE FROM SOUTHEASTERLY FLOW FOR THE NEXT SEVERAL
DAYS...JUST ENOUGH TO COUNTERACT THE CLOUD COVER ON THE NORTH
COAST...THOUGH TEMPERATURES ON THE SOUTH COAST SHOULD BE COOLER THAN
AVERAGE.

AS THE SYSTEM CONTINUES TO MOVE WEST NORTHWEST...MODELS
SHOW THE MOISTURE AT 850 MB OVER PUERTO RICO DECREASING SLOWLY AFTER
00Z SUNDAY...ALTHOUGH SOME BANDING OF RELATIVE HUMIDITY IN THE
FORECAST SOLUTION OVER PUERTO RICO AT 18Z STRETCHES FROM SOUTH
SOUTHEAST TO NORTH NORTHWEST JUST WEST OF SAINT CROIX...OVER VIEQUES
AND CENTRAL PUERTO RICO AND WILL BE THE SOURCE OF CONTINUED
OCCASIONAL SHOWER ACTIVITY. RELATIVE HUMIDITIES AT SAME LEVEL
FINALLY DROP TO NEAR 70 PERCENT BY 18Z MONDAY AND SHOWER COVERAGES
WILL DECREASE FROM THE EAST. THERE APPEARS TO BE ENOUGH MOISTURE IN
THE LOWER LAYERS OF THE ATMOSPHERE TO SUSTAIN SCATTERED SHOWERS ON
THE COASTS AND OVER THE SURROUNDING WATERS DURING THE NIGHT AND OVER
WESTERN INTERIOR SECTIONS DURING THE DAY WITH A MODEST INCREASE IN
ACTIVITY ONLY WHEN THE NEXT SEVERAL WAVES CROSS THROUGH THE AREA.

MODELS DO SPIN UP ANOTHER CIRCULATION EAST OF THE AREA LATER IN THE
WEEK...BUT LITTLE CONFIDENCE CAN BE PLACED IN THIS CENTER AT THIS
TIME...WAVE ACTIVITY IS MORE CERTAIN HOWEVER.

&&

.MARINE...WINDS ARE INCREASING NEAR THE CORE OF THE TROPICAL
DEPRESSION AND IT SHOULD BECOME A TROPICAL STROM WITHIN THE NEXT 6
TO 12 HOURS. SEAS WILL BE GENERATED AROUND THE SYSTEM AND WILL
REMAIN HIGH...5 TO 8 FEET...FOR ANOTHER 24 TO 36 HOURS. SOME WAVES
SHOULD MOVE ONTO THE WEST COAST OF PUERTO RICO UNTIL SUNDAY NIGHT.
ONCE IT MOVES OVER THE DOMINICAN REPUBLIC...SEAS HERE SHOULD
DIMINISH...AND ONLY LIMITED SWELL FROM THE STORM WILL ARRIVE ON OUR
NORTHERN SHORES AS IT TRAVELS NORTHWARD.

&&

.AVIATION...WINDS ALOFT REACHED A MAXIMUM SPEED OF 26 KNOTS OVER SAN
JUAN IN THE LATEST SOUNDING...BUT ARE STILL RUNNING FAIRLY STRONG.
THIS WILL MAKE FOR CONSIDERABLE LOW LEVEL WIND SHEAR NEAR
THUNDERSTORMS. THESE CONDITIONS WILL LAST FOR ANOTHER 24 TO 36
HOURS. AFTERWARD SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE AND
BE STRONGEST OVER INTERIOR PUERTO RICO DURING THE AFTERNOONS...AND
OVER THE ATLANTIC WATERS DURING THE NIGHT. PILOTS HEADING TOWARD
MIAMI AND THE DOMINICAN REPUBLIC SHOULD GET THE LATEST POSITION OF
TROPICAL DEPRESSION 25.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  89  77  90 /  80  80  50  50
STT  76  85  77  86 /  80  70  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PRZ002-PRZ003-PRZ004-
     PRZ006-PRZ007-PRZ009-PRZ010-PRZ011-PRZ012-PRZ013.

VI...NONE.

&&

SNELL
Hazardous weather outlook, Oct 22, 5:30 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SAT OCT 22 2005

PRZ001>013-AMZ710>750-231030-
630 AM AST SAT OCT 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A STRONG TROPICAL WAVE AND ASSOCIATED SURFACE LOW...CENTERED NEAR
15.5 NORTH AND 67 WEST...WILL CONTINUE TO MOVE WEST NORTHWEST ACROSS
THE LOCAL AREA TODAY AND TONIGHT. VERY STRONG WINDS ACCOMPANYING
THIS TROPICAL WAVE...FROM 15 TO 25 MPH WITH HIGHER GUSTS...WILL
CONTINUE TO SWEEP THROUGH THE LOCAL ISLANDS TODAY AND WILL GENERATE
HIGH SEAS ACROSS THE LOCAL COASTAL WATERS. IN ADDITION...INTENSE
SQUALLS AND THUNDERSTORMS WILL ALSO MOVE NORTHWESTWARD THROUGH THE
AREA TODAY. THIS TROPICAL WAVE MAY INTENSIFY INTO A TROPICAL
DEPRESSION TODAY OR TONIGHT AS IT MOVES TOWARDS AND INTO HISPANIOLA.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE LOCAL ATLANTIC
AND CARIBBEAN WATERS.

FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL
ISLANDS...ESPECIALLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...

LINGERING LOW LEVEL MOISTURE BEHIND THE EXITING TROPICAL WAVE WILL
PASS ACROSS THE LOCAL AREA SUNDAY WITH ASSOCIATED SHOWER AND
THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

VIZ001-002-AMZ710>730-231030-
630 AM AST SAT OCT 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A STRONG TROPICAL WAVE AND ASSOCIATED SURFACE LOW...CENTERED NEAR
15.5 NORTH AND 67 WEST...WILL CONTINUE TO MOVE WEST NORTHWEST ACROSS
THE LOCAL AREA TODAY AND TONIGHT. VERY STRONG WINDS ACCOMPANYING
THIS TROPICAL WAVE...FROM 15 TO 25 MPH WITH HIGHER GUSTS...WILL
CONTINUE TO SWEEP THROUGH THE LOCAL ISLANDS TODAY AND WILL GENERATE
HIGH SEAS ACROSS THE LOCAL COASTAL WATERS. IN ADDITION...INTENSE
SQUALLS AND THUNDERSTORMS WILL ALSO MOVE NORTHWESTWARD THROUGH THE
AREA TODAY. THIS TROPICAL WAVE MAY INTENSIFY INTO A TROPICAL
DEPRESSION TODAY OR TONIGHT AS IT MOVES TOWARDS AND INTO HISPANIOLA.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE LOCAL ATLANTIC
AND CARIBBEAN WATERS.

FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL
ISLANDS...ESPECIALLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...

LINGERING LOW LEVEL MOISTURE BEHIND THE EXITING TROPICAL WAVE WILL
PASS ACROSS THE LOCAL AREA SUNDAY WITH ASSOCIATED SHOWER AND
THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, Oct 22, 5:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
620 PM AST SAT OCT 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FLASH FLOOD      SAN LORENZO             18.19N 65.97W
10/22/2005                   SAN LORENZO        PR   OFFICIAL NWS OBS

            RIO GRANDE DE LOIZE OUT OF BANKS AT 2155Z

0617 PM     FLASH FLOOD      COMERIO                 18.22N 66.22W
10/22/2005                   COMERIO            PR   OFFICIAL NWS OBS

            RIO DE LA PLATA OUT OF BANKS AT 2155Z

&&

SS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:10 PM CDTFlash Flood WarningJSJ19 hr
Oct 22, 4:08 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.